Minnesota, 2011Tornado and Hail in Minnesota, May 28, 2011
May 28, 2011 · NWS DLH · 20 events in 4 counties and zones
Despite surface temperatures only being in the 60s, with dew points in the 40s ahead of an approaching surface cold front, a pocket of cold air aloft associated with an upper level low generated enough instability to support thunderstorms. These thunderstorms mainly produced marginally severe hail and wind for a brief time in the early to mid afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite surface temperatures only being in the 60s, with dew points in the 40s ahead of an approaching surface cold front, a pocket of cold air aloft associated with an upper level low generated enough instability to support thunderstorms. These thunderstorms mainly produced marginally severe hail and wind for a brief time in the early to mid afternoon. However, one thunderstorm managed to acquire supercell characteristics and produce a brief tornado in southern Lake County. This tornado was the first recorded tornado in Lake County, Minnesota since September 16, 1992.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 28, 1:25 PM CST, 5 minutes earlier.
Area forecast discussion, May 28, 1:25 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CDT SAT MAY 28 2011
.DISCUSSION...
THIS AFTERNOON...THE MAIN FOCUS WILL BE ON THE POTENTIAL FOR STRONG
TO SEVERE THUNDERSTORMS THROUGH THE REST OF THE AFTERNOON AND EARLY
EVENING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN UNTIL 10 PM TONIGHT.
CONVECTION HAS DEVELOPED ACROSS THE NORTHLAND THIS AFTERNOON DUE TO
STRONG FORCING FROM AN INCOMING UPPER LEVEL SHORT WAVE INTO A WEAK
TO MODERATELY UNSTABLE ATMOSPHERE WHICH QUICKLY DEVELOPED THIS
MORNING AS SKIES CLEARED AND COLD AIR ALOFT ADVECTED IN FROM THE NW.
SYNOPTICALLY THERE IS A VERY STRONG JET STREAM ORIENTED W/E FROM THE
WEST COAST INTO THE MID MS VALLEY AND AN UPPER LEVEL LOW OVER NRN ND
ROTATING A STRONG SHRT WAVE AROUND THE SYSTEM...WHICH IS THE FORCING
MECHANISM FOR THE CONVECTION. THE STRONG WINDS ALOFT ARE ALLOWING
FOR A MODERATE TO STRONGLY SHEARED ENVIRONMENT THIS AFTERNOON.
LATEST MESO ANALYSIS IS SHOWING AROUND 1000 J/KG OF MUCAPE AND
ANYWHERE FROM 30-40 KT OF 0-6KM BULK SHEAR...WITH STRONG SHEAR
VALUES FURTHER TO THE SOUTH CLOSER TO THE STRONGER WINDS ALOFT. THE
BACKED WINDS NEAR THE SFC IN THROUGH ERN/NERN MN AND AROUND LAKE
SUPERIOR ARE PRODUCING THE HIGHER SHEAR VALUES IN THE DLH CWA...AND
THEREFORE THE ELEVATED RISK OF SEVERE T-STORMS.
THROUGH THE REST OF THE AFTERNOON...THE MAIN S/W TROUGH AXIS WILL
ROTATE THROUGH THE REGION AND COMBINE WITH THE MAIN SFC TROUGH TO
PRODUCE ADDITIONAL THUNDERSTORMS. THE SEVERE THREAT WILL CONTINUE
THROUGH THE EARLY EVENING...AND ADDITIONAL SEVERE THUNDERSTORM
WARNINGS WILL LIKELY NEED TO BE ISSUED.
BY TONIGHT AND TOMORROW...THE UPPER LEVEL LOW WILL HAVE MOVED TO THE
EAST AND AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD IN ACROSS MUCH OF
THE CENTRAL PLAINS. THIS WILL ALLOW TEMPERATURES AND HUMIDITY VALUES
TO INCREASE THE NEXT COUPLE DAYS WITH THE CHANCE OF SHOWERS AND
THUNDERSTORMS. BY TOMORROW NIGHT THE NEXT SYSTEM BEGINS TO TAKE
SHAPE OVER THE CNTRL ROCKIES AND A WARM FRONT WILL SET UP ACROSS THE
MID MS VALLEY REGION. THIS WARM FRONT IS EXPECTED TO LIFT TO THE
NORTH AND SPREAD SHOWERS AND THUNDERSTORMS INTO THE NORTHLAND LATE
SUN NIGHT INTO EARLY MONDAY. THESE STORMS WILL MOST LIKELY BE
ELEVATED...BUT SOME COULD BECOME STRONG TO SEVERE. WILL HAVE TO SEE
HOW THINGS DEVELOP AND DESTABILIZE ALOFT.
THE FOCUS THEN SHIFTS TO MON NIGHT EARLY TUE MORNING AS A COLD FRONT
AND ANOTHER UPPER LEVEL S/W MOVE THROUGH AND FIRE OFF ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. THE WEATHER PATTERN CALMS DOWN LATE
TUESDAY AS DRY CONDITIONS SETTLE IN.
.EXTENDED...TUESDAY NIGHT THROUGH SATURDAY...
A VERTICALLY STACKED SYSTEM WILL CONTINUE TO AFFECT THE FA TUESDAY
NIGHT WITH A STRONG PRESSURE GRADIENT. GUSTY SFC WINDS WILL CONTINUE
THROUGH THE NIGHT. SOME ISOLD SPRINKLES MAY OCCUR TUESDAY NIGHT AND
WEDNESDAY AS EMBEDDED PIECES OF ENERGY CLIP THE INTERNATIONAL
BORDER...BUT WILL LEAVE OUT THE MENTION FOR NOW AS MODELS DIFFER IN
THEIR SOLUTIONS. COOL CANADIAN HIGH PRESSURE WILL DRIFT OVER THE FA
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. BY LATE THURSDAY NIGHT...THE
HIGH IS FORECAST TO DRIFT OVER THE CENTRAL GREAT LAKES ALLOWING A
RETURN FLOW TO ESTABLISH. MODEL DIFFERENCES RETURN AT THIS JUNCTURE
THROUGH SATURDAY...BUT A CONSENSUS APPROACH WARRANTS A MENTION POPS
EVEN THOUGH CONFIDENCE IS LOW.
&&
.AVIATION...18Z TAFS...
VFR THROUGH THE FORECAST PERIOD. THE EXCEPTION WILL BE IN THE
VCNTY OF THUNDERSTORMS WHERE MVFR CIGS...GUSTY SFC
WINDS...LIGHTNING AND BRIEF HEAVY RAIN IS POSSIBLE.
&&
.POINT TEMPS/POPS...
DLH 46 68 49 71 / 40 10 30 60
INL 44 70 47 72 / 40 10 10 70
BRD 49 71 53 82 / 20 10 50 60
HYR 51 71 54 83 / 30 20 50 60
ASX 47 71 47 73 / 40 10 30 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
SHORT TERM...TENTINGER
EXTENDED....GSF
AVIATION...GSF
Hazardous weather outlook, May 28, 3:22 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
422 AM CDT SAT MAY 28 2011
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
422 AM CDT SAT MAY 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THIS EVENING. A FEW OF THESE STORMS MAY BECOME STRONG OR SEVERE
WITH HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED STORMS MAY DEVELOP OVER PRICE COUNTY LATE SUNDAY OR
SUNDAY EVENING. STORMS SHOULD INCREASE SOUTH OF A CASS LAKE TO
TWIN PORTS TO IRON RIVER LINE SUNDAY NIGHT. SOME STORMS MAY
PRODUCE HAIL AND GUSTY WINDS.
THUNDERSTORMS...WITH POSSIBLE HAIL...GUSTY WINDS...AND HEAVY RAIN
WILL MOVE ACROSS THE NORTHLAND MONDAY MORNING. STORMS WILL BE
POSSIBLE DURING THE AFTERNOON...MAINLY ACROSS THE ARROWHEAD OF
MINNESOTA. AREAS OF FOG MAY BECOME DENSE NEAR LAKE SUPERIOR.
ADDITIONAL THUNDERSTORMS WILL REDEVELOP MONDAY NIGHT AND EARLY
TUESDAY. SOME STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
LSZ121-140>148-291030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
422 AM CDT SAT MAY 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
CONTINUE THIS EVENING. A FEW OF THESE STORMS MAY BECOME
STRONG OR SEVERE WITH HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS...WITH POSSIBLE HAIL...GUSTY WINDS...AND HEAVY RAIN
WILL MOVE ACROSS LAKE SUPERIOR MONDAY MORNING. STORMS WILL BE
POSSIBLE DURING THE AFTERNOON...MAINLY ACROSS THE NORTH SHORE OF
LAKE SUPERIOR. AREAS OF FOG MAY BECOME DENSE OVER LAKE SUPERIOR.
ADDITIONAL THUNDERSTORMS WILL REDEVELOP MONDAY NIGHT AND EARLY
TUESDAY. SOME STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN.
CANNON
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 28, 12:21 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
121 PM CDT SAT MAY 28 2011
MNZ010-281845-
KOOCHICHING-
121 PM CDT SAT MAY 28 2011
...THUNDERSTORM DEVELOPING IN WEST CENTRAL KOOCHICHING COUNTY...
AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL KOOCHICHING COUNTY...
MOVING NORTHEAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING FUNNEL CLOUDS...UP TO PENNY SIZE
HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
RURAL KOOCHICHING COUNTY AT 140 PM
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4858 9396 4838 9360 4822 9405 4836 9425
TENTINGER
Special weather statement, May 28, 12:24 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
124 PM CDT SAT MAY 28 2011
MNZ010-011-281900-
KOOCHICHING-NORTH ST. LOUIS-
124 PM CDT SAT MAY 28 2011
...DEVELOPING THUNDERSTORM IN WESTERN KOOCHICHING COUNTY MOVING INTO
NORTHERN SAINT LOUIS COUNTY...
AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 11 MILES WEST OF NETT LAKE...MOVING
NORTHEAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING FUNNEL CLOUDS...HALF INCH DIAMETER
HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
NETT LAKE BY 135 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4844 9315 4827 9276 4803 9318 4818 9349
TENTINGER
Special weather statement, May 28, 12:46 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
146 PM CDT SAT MAY 28 2011
MNZ010-018-281915-
KOOCHICHING-NORTH ITASCA-
146 PM CDT SAT MAY 28 2011
...STRONG THUNDERSTORM WEST OF CRAIGVILLE...
AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF EFFIE...MOVING NORTHEAST AT 25
MPH.
THIS STORM IS CAPABLE OF PRODUCING WEAK ROTATION OR BRIEF FUNNEL
CLOUDS... UP TO PENNY SIZE HAIL... WIND GUSTS UP TO 40 MPH...CLOUD
TO GROUND LIGHTNING...AND DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
EFFIE... CRAIGVILLE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4809 9355 4784 9343 4782 9388 4793 9393
LAMERS
Special weather statement, May 28, 12:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
158 PM CDT SAT MAY 28 2011
MNZ019-281930-
CENTRAL ST. LOUIS-
158 PM CDT SAT MAY 28 2011
...STRONG THUNDERSTORM INTENSIFYING NEAR COTTON...
AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MELRUDE...MOVING EAST AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
MARKHAM... WHITEFACE RESERVOIR...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4745 9206 4724 9193 4711 9245 4728 9256
LAMERS
Special weather statement, May 28, 1:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
204 PM CDT SAT MAY 28 2011
MNZ011-019-281940-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-
204 PM CDT SAT MAY 28 2011
...STORMS WITH GUSTY WINDS MOVING OVER NORTHERN ST. LOUIS COUNTY...
AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
BLACK DUCK LAKE TO 6 MILES NORTHEAST OF MAKINEN...MOVING EAST
NORTHEAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
EVELETH AIRPORT RECORDED A WIND GUST TO 38 MPH AT 153 PM.
LOCATIONS IMPACTED INCLUDE...
VERMILLION LAKE... AURORA... ECHO LAKE...
WAHLSTEN... TOWER... MESABA...
HOYT LAKES... EMBARRASS... BUYCK...
TROUT LAKE... SOUDAN... CRANE LAKE...
SKIBO... RIDGE... BEAR ISLAND LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4835 9201 4753 9179 4731 9249 4818 9293
4833 9243 4825 9237 4825 9229 4833 9231
4836 9229 4838 9206
LAMERSSpecial weather statement, May 28, 1:19 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
219 PM CDT SAT MAY 28 2011
MNZ010-281945-
KOOCHICHING-
219 PM CDT SAT MAY 28 2011
...STRONG THUNDERSTORMS DEVELOPING SOUTH OF LITTLEFORK...
AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF LITTLEFORK...MOVING
NORTHEAST AT 40 MPH. ANOTHER STRONG STORM WAS LOCATED 4 MILES SOUTH
SOUTHWEST OF LITTLEFORK.
THESE STORMS ARE CAPABLE OF PRODUCING WEAK ROTATION OR BRIEF FUNNEL
CLOUDS...UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
PELLAND... RAY... ERICKSBURG...
INTERNATIONAL FALLS... RANIER...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4863 9313 4864 9312 4863 9310 4824 9310
4816 9351 4837 9377 4853 9359 4855 9348
4859 9348 4861 9345 4865 9328
LAMERSEvent by event
10 hail, 7 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, St. Louis
- When
- May 28, 1:30 PM CST
- Where
- St. Louis County, 0.81 mi ENE of Wahlsten
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.736, -92.285
A tree was blown down and blocked Highway 135 near Highway 26.
Hail, Lake
- When
- May 28, 1:45 PM CST
- Where
- Lake County, 9.67 mi S of Sawbill Lndg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.592, -91.655
Some gusty winds accompanied penny size hail.
Thunderstorm Wind, Lake
- When
- May 28, 1:58 PM CST
- Where
- Lake County, 12.55 mi NNW of Sawbill Lndg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.891, -91.746
A couple trees were blown down along the Kawishiwi Trail.
Thunderstorm Wind, Lake
- When
- May 28, 2:04 PM CST
- Where
- Lake County, 1.97 mi SE of Mc Nair
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.300, -91.640
Some trees and tree limbs blown down in an area between Marble Lake and Kane Lake. This damage was likely associated with a downburst immediately prior to the formation of a tornado just to the east.
Tornado, Lake
- When
- May 28, 2:07 PM CST to 2:10 PM CST
- Where
- Lake County, 2.44 mi ESE of Mc Nair to 3.86 mi E of Mc Nair
- Rating
- EF0
- Path length
- 1.96 mi
- Path width
- 350 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.306, -91.622
A brief tornado occurred in a heavily forested area west of Silver Bay in southern Lake County, roughly along a 2 mile stretch of US Forest Service Road 107 (Kane Lake Road). There were a few pine trees snapped or uprooted, a few ash and birch trees uprooted, and some broken birch tree limbs. The damage seemed to be focused into narrower corridors within the broader tornado path, possibly indicative of smaller vorticies within the overall tornado. This matches well with an eyewitness report that was received of a rotating wall cloud with some small funnels occasionally protruding from the base. No structural damage was observed. [DI 28 (TS), DOD 3, LB-EXP, Est. Gust 70-80 mph].
Thunderstorm Wind, Lake
- When
- May 28, 2:20 PM CST
- Where
- Lake County, 5.55 mi N of Silver Bay Muni Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.330, -91.430
Some sporadic minor tree damage was noted along a section of Highway 15. There were some broken large tree limbs, as well as a few trees blown down. This was associated with non-tornadic winds.
Funnel Cloud, Lake
- When
- May 28, 2:25 PM CST
- Where
- Lake County, 3.1 mi NNE of Silver Bay Muni Arpt
- Reported by
- Trained Spotter
- Coordinates
- 47.290, -91.390
Brief funnels observed to be dipping out of a rotating wall cloud.
Hail, Lake
- When
- May 28, 2:28 PM CST
- Where
- Lake County, 5 mi N of Silver Bay
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.372, -91.270
Thunderstorm Wind, Lake
- When
- May 28, 2:28 PM CST
- Where
- Lake County, 3.62 mi NW of Silver Bay
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.340, -91.320
Some tree limbs were broken off near Lax Lake.
Funnel Cloud, Lake
- When
- May 28, 2:32 PM CST
- Where
- Lake County, 3.58 mi NNW of Silver Bay
- Reported by
- Park/Forest Service
- Coordinates
- 47.350, -91.290
Low hanging, rotating clouds and/or brief funnels were observed over Lax Lake on the west side of Tettegouche State Park.
Thunderstorm Wind, St. Louis
- When
- May 28, 2:35 PM CST
- Where
- St. Louis County, Gilbert
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.500, -92.480
A tree was blown down in Gilbert.
Hail, Lake
- When
- May 28, 2:40 PM CST
- Where
- Lake County, 0.77 mi SSE of Higen City
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 47.339, -91.196
Gusty winds and heavy rain accompanied the hail.
Thunderstorm Wind, St. Louis
- When
- May 28, 2:50 PM CST
- Where
- St. Louis County, 1.23 mi NE of Side Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.682, -93.011
Three trees blown down blocking Highway 5 and Perch Lake Road.
Hail, Lake
- When
- May 28, 3:50 PM CST
- Where
- Lake County, 0.76 mi SSE of Higen City
- Measured
- 0.88 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 47.339, -91.195
Hail just under quarter size was reported.
Hail, Pine
- When
- May 28, 4:38 PM CST
- Where
- Pine County, 2 mi ENE of Sturgeon Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.391, -92.781
The hail fell at mile marker 212 on Interstate 35.
Hail, Carlton
- When
- May 28, 4:45 PM CST
- Where
- Carlton County, 1.37 mi SE of Moose Lake
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 46.435, -92.731
The hail was 0.5 to 1.0 inches in diameter at Moose Lake State Park.
Hail, Carlton
- When
- May 28, 4:45 PM CST
- Where
- Carlton County, 0.69 mi S of Moose Lake
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.440, -92.750
Hail, Carlton
- When
- May 28, 5:08 PM CST
- Where
- Carlton County, 0.95 mi W of Wrenshall
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.620, -92.400
Hail, Carlton
- When
- May 28, 5:12 PM CST
- Where
- Carlton County, 0.69 mi S of Carlton
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 46.660, -92.420
Hail, St. Louis
- When
- May 28, 5:19 PM CST
- Where
- St. Louis County, 0.5 mi SW of New Duluth
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 46.664, -92.227
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, May 28, 2011$13 million · 1.75 in hail · 11 events
- Wildfire in Texas, May 28 to 31, 2011$200,000 · 1 event
- Hail and Damaging Wind in Kansas, May 28, 2011$60,000 · 2 in hail · 4 events
- Hail and Lightning Strike in Illinois, May 28, 2011$20,000 · 1.75 in hail · 21 events
- Tornado and Hail in Minnesota, May 28, 2011EF0 · 18 events
- Hail in Illinois, May 28, 20114.5 in hail · 15 events
- Dust Storm and High Wind in Arizona, May 28 to 29, 201162 kt wind · 13 events
- Hail in Missouri, May 28, 20111.75 in hail · 9 events
- Hail and Damaging Wind in South Carolina, May 28, 2011$8,000 · 1.75 in hail · 6 events
- Hail in Missouri, May 28, 2011$10,000 · 1.75 in hail · 5 events
- Hail in Indiana, May 28, 20111.5 in hail · 5 events
- Flash Flood and Flooding in Illinois, May 28, 20110.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319402, 319392, 319403, 319404, 319409, 319405, 319390, 319393, 319406, 319391, 319407, 319394, 319408, 319395, 319396, 319397, 319398, 319399, 319400, 319401.